Sign Up Now For
HEALTHbeat
Our FREE E-mail Newsletter

In each issue of HEALTHbeat:

  • Get trusted advice from the doctors at Harvard Medical School
  • Learn tips for living a healthy lifestyle
  • Stay up-to-date on the latest developments in health
  • Receive special offers on health books and reports
  • Plus, receive your FREE Bonus Report, Living to 100: What's the secret?

[ Maybe Later ] [ No Thanks ]

Check out these newly released Special Health Reports from Harvard Medical School
Learn How

New Releases

You can't buy good health but you can buy good health information. Check out these newly released Special Health Reports from Harvard Medical School:

Enlarged prostate and over-the-counter drugs

Men with slow urine flow from enlargement of the prostate gland (known as benign prostatic hyperplasia or BPH) should avoid anything that makes the situation worse—and that includes some medications. The most common offenders are over-the-counter cold and allergy remedies. Now, some research suggests that nonsteroidal anti-inflammatory drugs (NSAIDs), such as ibuprofen and naproxen, may also affect the prostate’s function, reports the September 2007 issue of Harvard Men’s Health Watch.

Researchers in the Netherlands found that the risk of acute urinary retention (severe difficulty urinating) was twice as high in men taking NSAIDs as in men who were not using them. By contrast, though, researchers in America evaluating the long-term effects of NSAIDs on the prostate found that daily NSAID use was linked to a reduced risk of developing BPH symptoms and slow urinary flow rates.

At first glance the studies seem contradictory, but a closer look suggests that NSAIDs may be both friend and foe, depending on the stage of BPH and the part of the urinary tract that’s vulnerable.

The American study evaluated the onset of BPH symptoms. There is emerging evidence that inflammation may play a role in development of BPH. If that’s the case, regular NSAID use might delay the onset of symptoms. The Dutch study, which evaluated established cases of acute urinary retention, found that men who had recently begun taking NSAIDs were at the highest risk. These men may already have been developing BPH for years before taking the NSAIDs. And the NSAIDs may have caused trouble by acting on the bladder, not the prostate.

Harvard Men’s Health Watch suggests that if men notice an increase in BPH symptoms while taking an NSAID, they should inform their doctors and reduce or avoid NSAIDs.

Also in this issue of the Harvard Men's Health Watch

  • HDL cholesterol, Part II
  • Restless legs syndrome
  • Anti-inflammatory drugs, the prostate, and the bladder
  • On call: MRIs and coronary stents

More Harvard Health News »


About Harvard Health Publications

Harvard Health Publications publishes four monthly newsletters--Harvard Health Letter, Harvard Women's Health Watch, Harvard Men's Health Watch, and Harvard Heart Letter--as well as more than 50 special health reports and books drawing on the expertise of the 8,000 faculty physicians at Harvard Medical School and its world-famous affiliated hospitals.